Originally Published: January 25, 2017 6:01 a.m.
DEAR DR. ROACH: I have heard of almost every organ or part of the body being attacked by cancer, but I’ve never heard of cancer of the heart. Can that be the case? – C.L.
ANSWER: Tumors of the heart are extremely rare, seen in less than one person in a thousand, and an even smaller subset of those tumors are cancer. The most common tumor of the heart is called a myxoma, and these occur in the left or right atrium. They are common enough that I have seen a few in my career. They can grow to a large size, and they cause problems by interfering with blood flow, and by predisposing a person to embolization – when small bits of tumor or clot break off, they can go to the lung, or in the case of left-sided tumors (or a septal defect, “hole in the heart”), to the brain.
About 15 percent of cardiac tumors are cancers. The most common is a sarcoma, a cancer of connective tissue, such as muscle or the lining of the blood vessels. I fortunately have never had a patient with one of these.
DEAR DR. ROACH: My cancer doctor told me that progesterone should always be prescribed with estrogen. I was prescribed only progesterone by my family doctor. My doctor said this probably caused my uterine cancer. My symptom of bleeding led to the early detection of my uterine cancer. Luckily, a hysterectomy removed all of my cancer. – L.H.K.
ANSWER: Estrogen, taken without any kind of progesterone (we say “unopposed estrogen” for this situation) is a very strong risk factor for development of uterine cancer (it increases the risk more than sixfold), and almost never is done. However, progesterone-type compounds alone (without estrogen) are commonly used, both for birth control and other indications, and actually protect against the development of endometrial cancer (they have been shown to reduce the risk by 80 percent, but clearly not by 100 percent). It sounds like the message got confused.
DEAR DR. ROACH: Four years ago, and again three years ago, I had colonoscopies, with Dulcolax tablets and Miralax powder drink as the prescribed cleansers. Since that time, my regular early-morning bowel movement has become much less predictable, once or twice a week requiring prune juice or occasionally a docusate capsule. Is it possible that the laxative cleansers changed something in my natural rhythms? If so, do you have any suggestions for alternatives? – H.S.
ANSWER: I see people with changes in their bowel habits after colonoscopy fairly routinely, and people are happy with the changes more often than they are unhappy. Usually the changes are short-lived, and although I don’t have definitive proof of my guess, I do think that people with longer-lasting changes have undergone a change in their gut bacteria due to the colonoscopy preparation. Our gut bacteria are responsible for many effects in the body, and I wonder if you lost a healthy strain.
I have recently written about probiotics, and I think it may be worthwhile for you to try a course of probiotics (there are many commercial products) to try to return to your natural rhythm.
The booklet on constipation explains this common disorder and its treatments. Readers can order a copy by writing:
Book No. 504
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$5 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
More like this story
- Column: Testosterone treatment reserved for men with symptoms
- To Your Good Health: Temporomandibular joint disorder hurts
- TO YOUR GOOD HEALTH: Do ‘vascular calcifications’ on X-ray require follow-up?
- Dr. Roach: Urinary tract infections common for men and women
- Dr. Roach: Do calcium-channel blockers block calcium supplements?